fbpx

I Missed Two Doses of My Blood Thinner: Diana’s Story

I Missed Two Doses of My Blood Thinner: Diana’s Story

In August 2020, I had severe left calf cramping, but I didn’t think much of it. The next morning, I awoke to a sensation going up my leg. I felt an explosion in my chest and could not catch my breath. I figured it was anxiety until the next day, when I couldn’t handle the pain and struggled to breathe.   

I went to the ER and was diagnosed with multiple bilateral pulmonary emboli and was prescribed apixaban (Eliquis). Doctors told me I would be a “lifer” due to the amount of blood clots I had, which were considered “unprovoked.” I thought that since my lab work was good and I never had a history or PEs, it would not happen again.   

Fast forward to January 2022. I had recently missed two doses of my blood thinner, and one morning while getting ready for work, I just didn’t feel right. I called out sick from work and took a long nap, thinking I just needed rest.   

When I awoke eight hours later, something told me to go to the ER. I was then diagnosed with an acute saddle pulmonary embolism with acute right heart strain. Doctors attempted to perform a thrombectomy to remove the clots, but they were too big and there were too many of them, so they put stents in my groin.   

No one told me how serious my condition was, and I assumed it wasn’t any worse than my first clotting episode. When I was finally in the clear, the nurses told me I was a centimeter away from my death. It didn’t hit me until I was home from the hospital of how bad the situation was.   

I fell into a severe depression. My anxiety was worse than ever and I had severe panic attacks. I felt very alone and could not see any light at the end of the tunnel. It took six months to feel “normal.” I joined support groups, which has helped me so much.  

In terms of risk factors, there may be a genetic link because my father, who is now deceased, had a clot in his heart. I was told I don’t have a clotting disorder.  

This experience taught me to trust my body and listen when something doesn’t seem right. Also, reach out to whoever you can for support. Stop the Clot has been a huge help to me.   

Resources

Signs and Symptoms of Blood Clots
Living Your Best Life on Blood Thinners
Psychological Impact of Blood Clots

The personal story is intended for informational purposes only. The National Blood Clot Alliance (NBCA) holds the rights to all content that appears on its website. The use by another organization or online group of any content on NBCA’s website, including patient stories that appear here, does not imply that NBCA is connected to these other organizations or groups or condones or endorses their work. Please contact info@stoptheclot.org with questions about this matter.